Follow
Share

They kept her overnight for observation and antibiotic IV. The next day she seemed totally absent. She has had an empty look in her eyes. I want my mom back.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
She is likely suffering from 'hospital induced delirium.' It's a real thing. Google it. It's important that she be kept oriented to help her recover. Make sure she is wearing her glasses, hearing aids. Ensure that she walks around. Gets good sleep. There are more tips on line. Hopefully she will recover to where she was before the infection.
Helpful Answer (2)
Report

UTI's are very, very serious in the elderly, as many of the symptoms go unnoticed until the bacterial level is so high that it can result in septicemia and result in death.
Hospitalization with IV antibiotics is the only treatment.
Helpful Answer (0)
Report

Thank you for all the helpful advice! Cdnreader,freqflyer and shane1124, your advice has brightened my outlook. 💕
Helpful Answer (0)
Report

Give your mom at least another week to begin to brighten up. The developing UTI, seeking treatment, up all day yesterday (it sounds) has probably exhausted her. She has to reestablish her place after this pretty significant upheaval in her routine.  It will take at least a week to 10 days sometimes. Urinary tract infections can be  very detrimental- it is a bacterial infection (the majority are bacterial) & the poor ill person with the UTI feels like crap.
Try to focus on your mother’s hydration and push plenty of fluids going forward.
If she doesn’t improve to your standards after this first 5-10 days take her to be evaluated by her PCP .
Helpful Answer (1)
Report

tazzr, I believe this is very common for an elder to be confused and feel lost. Your Mom was in a room she wasn't familiar with. And probably didn't have a good night sleep due to noises that can come from the hallway, and being awaken at 5 a.m. for yet another blood test, etc. Plus the food is different.

I remember being in Observation for two nights for a UTI. The hospital lab needed to identify what type of bacteria that was causing the UTI so they could treat it correctly, so in the mean time I was given general antibiotics. By the third day I was in tears as my OCD noise overload was kicking in, mainly due to a midnight fire alarm with flashing lights that rang for over an hour, or so it felt like it.

Hopefully once your Mom is on the antibiotics that will tackle the UTI and she is back at home, she will start being herself again. Just give her time. It may take a few days.
Helpful Answer (1)
Report

Dear tazzr2018,

I know its hard to see your mom in this condition. I wonder if you can talk to the doctor about your concerns. I know some seniors are more sensitive to medications then others. I know they have to treat the UTI with meds, but maybe they gave her too strong a dose. Or they gave her something else that is affecting her. Don't worry about offending the doctor or nurses, they should be able to address your concerns.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter